Alert archive / Wyoming / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 101, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 13, 2017, 7:35 PM MDT for Niobrara County, Wyoming. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 13, 2017, 7:35 PM MDT (01:35 UTC)
- Expired
- Aug 13, 2017, 8:15 PM MDT
- In force
- 40 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Niobrara County, WY
The radar
The Rapid City radar (KUDX), 147 km from the middle of the area, began a volume at 01:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KRAP), launched 00:00Z, 1.6 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 45 J/kg
- Mixed-layer CIN
- -155 J/kg
- Mixed-layer LCL
- 1463 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
993
WUUS55 KCYS 140135
SVRCYS
WYC027-140215-
/O.NEW.KCYS.SV.W.0101.170814T0135Z-170814T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
735 PM MDT SUN AUG 13 2017
The National Weather Service in Cheyenne has issued a
* Severe Thunderstorm Warning for...
Northeastern Niobrara County in east central Wyoming...
* Until 815 PM MDT
* At 735 PM MDT, a severe thunderstorm was located 7 miles south of
Redbird, or 26 miles southwest of Edgemont, moving northeast at 30
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Mule Creek Junction and Redbird.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
&&
LAT...LON 4313 10405 4303 10437 4314 10446 4351 10418
4350 10406
TIME...MOT...LOC 0135Z 236DEG 28KT 4314 10430
HAIL...1.00IN
WIND...60MPH
$$
Hammer3 follow-up statements
553
WWUS55 KCYS 140151
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
751 PM MDT SUN AUG 13 2017
WYC027-140215-
/O.CON.KCYS.SV.W.0101.000000T0000Z-170814T0215Z/
Niobrara WY-
751 PM MDT SUN AUG 13 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM MDT
FOR NORTHEASTERN NIOBRARA COUNTY...
At 751 PM MDT, a severe thunderstorm was located near Redbird, or 20
miles southwest of Edgemont, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Mule Creek Junction and Redbird.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 4318 10405 4311 10418 4315 10438 4351 10418
4350 10406
TIME...MOT...LOC 0151Z 234DEG 26KT 4318 10419
HAIL...1.00IN
WIND...60MPH
$$
Hammer008 WWUS55 KCYS 140202 SVSCYS Severe Weather Statement National Weather Service Cheyenne WY 802 PM MDT SUN AUG 13 2017 WYC027-140215- /O.CON.KCYS.SV.W.0101.000000T0000Z-170814T0215Z/ Niobrara WY- 802 PM MDT SUN AUG 13 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM MDT FOR EAST CENTRAL NIOBRARA COUNTY... At 801 PM MDT, a severe thunderstorm was located 7 miles east of Redbird, or 16 miles west of Edgemont, moving northeast at 30 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. This severe thunderstorm will remain over mainly rural areas of east central Niobrara County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Prepare immediately for large hail and damaging winds. People outside should move to a shelter, inside a strong building and away from windows. && LAT...LON 4318 10405 4311 10418 4320 10427 4335 10406 TIME...MOT...LOC 0201Z 235DEG 27KT 4321 10413 HAIL...0.75IN WIND...60MPH $$ Hammer
048
WWUS55 KCYS 140212
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
812 PM MDT SUN AUG 13 2017
WYC027-140221-
/O.EXP.KCYS.SV.W.0101.000000T0000Z-170814T0215Z/
Niobrara WY-
812 PM MDT SUN AUG 13 2017
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL NIOBRARA COUNTY
WILL EXPIRE AT 815 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and will exit the warned area shortly. Therefore, the
warning will be allowed to expire. However gusty winds are still
possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Cheyenne.
LAT...LON 4318 10405 4311 10418 4320 10427 4335 10406
TIME...MOT...LOC 0211Z 236DEG 28KT 4325 10405
$$
HammerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 1:42 PM MDT, 5 hours 53 minutes earlier.
Area forecast discussion, Aug 13, 1:42 PM MDT, 5 hours 53 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 142 PM MDT Sun Aug 13 2017 .SHORT TERM...(This evening through Tuesday night) Issued at 142 PM MDT Sun Aug 13 2017 Forecast challenges deal with severe thunderstorm potential today and Monday. Currently...Water vapor imagery showing upper level ridge over western Wyoming this afternoon with another shortwave moving in behind it over central Idaho. Latest SPC Mesoanalysis page showing fairly weak instability over our western zones and up over Converse/Niobrara Counties at 1PM. Radar is showing some convection beginning to develop across southern Converse and northern Platte Counties, but nothing widespread as of yet. For remainder of today...SPC Mesoanalysis not showing a whole lot of instability this afternoon, getting up to 2000-2500J/KG late this afternoon on surface based CAPE. Convective inhibition remains fairly high at -100 J/KG with north to northeast flow across the eastern plains. Not feeling at all confident in seeing severe thunderstorms today. Model soundings showing long/skinny Cape profiles this afternoon across the Panhandle, so do believe most of our storms today will be heavy rain producers with no much else. Think conditions are better for Monday to see some severe thunderstorms. Upper level ridge moves off to our east by noon tomorrow and the upstream shortwave approaches from the west and northwest. Coming through during peak heating Monday. NAM MUCAPE running 2500-3000 J/KG out in the Panhandle with favorable shear profiles. Didn't add severe thunderstorms in the forecast, but do feel we could see a few tomorrow afternoon. Night shift may want to add depending on what the new guidance shows. Upper shortwave moves through the area late Monday night into Tuesday. Should see fairly widespread convection Tuesday afternoon into the evening hours as the upper shortwave moves through the area. .LONG TERM...(Wednesday through Sunday) Issued at 142 PM MDT Sun Aug 13 2017 The models continue to advertise a transition to a drier pattern occurring, especially after Thursday. Fropa on Wednesday morning will result in a cool and relatively stable airmass across much of the region for Wednesday. Isolated storms will be possible along the Laramie Range. A slightly better chance of storms will exist on Thursday for areas to the east of the Laramie Range as a weak shortwave trough moves overhead. Increasing west to northwest flow aloft will usher in lower PW values Friday into next weekend. This will keep any chance of aftn/evening storms mostly confined to the mountains. Could see elevated fire weather conditions impact areas to the west of the Laramie Range from Friday onward. After a cool start to August, temps will rise into next weekend back to near normal. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1131 AM MDT Sun Aug 13 2017 Mostly vfr conditions through the taf period. Westerly winds will gust to 20 kts at LAR/RWL through the afternoon. Scattered showers/tstms will develop after around 20Z across southeast WY and then move eastward into the Panhandle around 00Z. Gusty outflow winds and brief heavy rain will be possible with some of the storms. && .FIRE WEATHER... Issued at 142 PM MDT Sun Aug 13 2017 Unsettled weather will keep fire weather concerns at bay. Looking at daily chances for afternoon and evening showers/thunderstorms through at least mid week. Afternoon humidities could get close to critical from Thursday on into the weekend, but strong winds are not expected. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...GCC LONG TERM...ZF AVIATION...ZF FIRE WEATHER...GCC
Hazardous weather outlook, Aug 13, 5:50 AM MDT, 13 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 550 AM MDT Sun Aug 13 2017 WYZ101>119-141200- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 550 AM MDT Sun Aug 13 2017 This hazardous weather outlook is for portions of east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Widely scattered thunderstorms will once again develop this afternoon and evening over portions of southeast Wyoming. The main threats will be gusty wind speeds to 50 mph and small hail. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Scattered thunderstorms are expected yet again on Monday afternoon. A few strong storms with hail and gusty winds are possible. Thunderstorm chances will diminish through mid week. .Spotter information statement... Spotter activation will not be needed. NEZ002-003-019>021-054-055-095-096-141200- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux- 550 AM MDT Sun Aug 13 2017 This hazardous weather outlook is for portions of western Nebraska. .DAY ONE...TODAY AND TONIGHT Scattered thunderstorms will once again develop this afternoon and evening over portions of the Nebraska Panhandle. The main threats will be large hail around one inch in diameter and strong winds to 60 mph. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Scattered thunderstorms are expected yet again on Monday afternoon. A few strong storms with hail and gusty winds are possible. Thunderstorm chances will diminish through mid week. .Spotter information statement... Spotter activation may be needed this afternoon and evening over the Nebraska Panhandle.
In the hours before
Special weather statement, Aug 13, 6:23 PM MDT, 1 hour 12 minutes before
Special Weather Statement National Weather Service Cheyenne WY 623 PM MDT SUN AUG 13 2017 WYZ101-102-140100- Converse County Lower Elevations WY-Niobrara County WY- 623 PM MDT SUN AUG 13 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NIOBRARA AND EAST CENTRAL CONVERSE COUNTIES UNTIL 700 PM MDT... At 623 PM MDT, Doppler radar was tracking a strong thunderstorm 11 miles west of Keeline, or 22 miles east of Douglas, moving east at 35 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Manville, Keeline and Lost Springs. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4262 10505 4279 10505 4280 10450 4261 10452 TIME...MOT...LOC 0023Z 273DEG 29KT 4269 10495 Hammer
Special weather statement, Aug 13, 6:51 PM MDT, 44 minutes before
Special Weather Statement National Weather Service Cheyenne WY 651 PM MDT SUN AUG 13 2017 WYZ107-108-140130- East Platte County WY-Goshen County WY- 651 PM MDT SUN AUG 13 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GOSHEN AND NORTHEASTERN PLATTE COUNTIES UNTIL 730 PM MDT... At 650 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles west of Rawhide Buttes, or 17 miles southwest of Lusk, moving east at 25 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Prairie Center, Rawhide Buttes and Jay Em. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4244 10476 4261 10475 4260 10414 4234 10414 TIME...MOT...LOC 0050Z 273DEG 20KT 4255 10466 Hammer
Special weather statement, Aug 13, 6:54 PM MDT, 41 minutes before
Special Weather Statement National Weather Service Cheyenne WY 654 PM MDT SUN AUG 13 2017 WYZ102-140145- Niobrara County WY- 654 PM MDT SUN AUG 13 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN NIOBRARA COUNTY UNTIL 745 PM MDT... At 653 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from near Lance Creek to 8 miles northwest of Rawhide Buttes. Movement was northeast at 25 mph. Wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Lusk, Manville and Lance Creek. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4315 10417 4262 10415 4262 10470 4305 10480 TIME...MOT...LOC 0053Z 245DEG 21KT 4298 10469 4264 10464 Hammer
Special weather statement, Aug 13, 7:10 PM MDT, 25 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
710 PM MDT SUN AUG 13 2017
WYZ104-105-109>111-113-114-140200-
Shirley Basin WY-Upper North Platte River Basin WY-
North Snowy Range Foothills WY-Central Carbon County WY-
Ferris/Seminoe/Shirley Mountains WY-Southwest Carbon County WY-
Snowy Range WY-
710 PM MDT SUN AUG 13 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CARBON COUNTY UNTIL
800 PM MDT...
At 706 PM MDT, National Weather Service Doppler radar was indicating
showers and thunderstorms producing wind gusts to near 50 mph across
northern Carbon County along and north of Interstate 80. The showers
and thunderstorms were moving to the east at 40 mph.
Locations impacted by these periodic higher winds will include...
Rawlins, Hanna, Sinclair, Medicine Bow, Elk Mountain, Seminoe
Campground, Battle Mountain, Shirley Basin, Bow River Campground,
Muddy Gap, Teton Reservoir, Seminoe Dam, Separation Lake and
Arlington.
This includes Interstate 80 in Wyoming between mile markers 200 and
278.
LAT...LON 4166 10751 4208 10751 4211 10753 4243 10752
4243 10609 4149 10610 4157 10793 4166 10793
TIME...MOT...LOC 0106Z 269DEG 35KT 4235 10744
GarmonLocal storm report, Aug 13, 7:18 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
718 PM MDT SUN AUG 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0717 PM HAIL 17 SW LUSK 42.59N 104.69W
08/13/2017 E0.75 INCH PLATTE WY TRAINED SPOTTER
&&
BCHAPMANSpecial weather statement, Aug 13, 7:29 PM MDT, 6 minutes before
Special Weather Statement National Weather Service Cheyenne WY 729 PM MDT SUN AUG 13 2017 WYZ108-140215- Goshen County WY- 729 PM MDT SUN AUG 13 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GOSHEN COUNTY UNTIL 815 PM MDT... At 729 PM MDT, Doppler radar was tracking a strong thunderstorm over Jay Em, or 19 miles south of Lusk, moving east at 20 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Prairie Center and Jay Em. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4238 10451 4260 10447 4261 10406 4233 10406 TIME...MOT...LOC 0129Z 267DEG 18KT 4248 10437 Hammer
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 6:23 PM MDT | Special Weather Statement | CYS | Niobrara | 37 min |
| Aug 13, 6:51 PM MDT | Special Weather Statement | CYS | Goshen | 39 min |
| Aug 13, 6:54 PM MDT | Special Weather Statement | CYS | Niobrara | 51 min |
| Aug 13, 7:10 PM MDT | Special Weather Statement | CYS | Carbon | 50 min |
| Aug 13, 7:13 PM MDT | Severe Thunderstorm Warning | CYS | Niobrara | 28 min |
| Aug 13, 7:29 PM MDT | Special Weather Statement | CYS | Goshen | 46 min |
| Aug 14, 3:29 PM MDT | Special Weather Statement | CYS | Laramie | 31 min |
| Aug 14, 3:41 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 16 min |
| Aug 14, 5:55 PM MDT | Special Weather Statement | CYS | Niobrara | 35 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.